Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 20, 20129 counties in West Virginia

NWS Charleston, WV issued this special weather statement at Aug 20, 2012, 12:40 PM EDT for 9 counties in West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 12:40 PM EDT (16:40 UTC)
Expired
Aug 20, 2012, 1:30 PM EDT
In force
50 min
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Braxton County, WV, Gilmer County, WV, Lewis County, WV, Pocahontas County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 159 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WWUS81 KRLX 201640
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT MON AUG 20 2012

WVZ020-028>032-037>040-046-047-201730-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
1240 PM EDT MON AUG 20 2012

...SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL AFFECT 
BARBOUR...BRAXTON...GILMER...LEWIS...NORTHEASTERN 
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN DODDRIDGE...SOUTHERN 
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...

AT 1230 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS 
NORTH-CENTRAL WEST VIRGINIA AS WELL AS THE NORTHERN WEST VIRGINIA 
MOUNTAINS.  THE SHOWERS AND STORMS WERE MOVING EAST AT 15 MPH.

PEA-SIZE HAIL WAS REPORTED WITH ONE OF THE STORMS WHEN IT PASSED 
NEAR BARTOW.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL WILL REMAIN POSSIBLE WITH 
SOME OF THE STRONGER CELLS.  BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE 
WITH THESE SHOWERS AND STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3889 7951 3878 7950 3866 7962 3845 7969
      3804 8011 3804 8027 3812 8037 3822 8037
      3825 8041 3819 8054 3892 8102 3899 8104
      3946 7993 3944 7989 3931 7989 3923 7980
      3913 7983 3904 7977 3897 7936 3894 7935

$$

09

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:53 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 9:53 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
953 AM EDT MON AUG 20 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES ALOFT PASSING INTO TUESDAY. WEAK HIGH
PRESSURE FOR WEDNESDAY THROUGH THE END OF THE WORK WEEK PROVIDES
GRADUAL WARMING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SUN IS STRUGGLING TO BURN OFF THE LOW CLOUDS/FOG THIS MORNING.  KILN
SOUNDING SHOWS A PRETTY SIGNIFICANT INVERSION TO BREAK THROUGH.
MOST OF THIS SHOULD BE GONE BY NOON.

STILL THINKING THAT THE BEST POPS FOR THE AFTERNOON BELONG ACROSS
THE NORTHERN COUNTIES OF THE CWA...WHERE THERE IS A LITTLE MORE
MOISTURE TO PLAY WITH.  THE MOUNTAINS WILL HAVE BETTER SUPPORT FROM
VORT MAX ROTATING AROUND BASE OF UPPER TROUGH...WHILE THE SOUTHEAST
OHIO COUNTIES HAVE COLDER TEMPERATURES ALOFT. KEPT THE 40+ POPS IN
THESE AREAS.  ADDED SMALL HAIL MENTION HERE AS WELL DUE TO THE
FAIRLY LOW FREEZING LEVEL.  CANNOT RULE OUT MARGINAL SEVERE HAIL IN
A COUPLE OF THE MORE VIGOROUS UPDRAFTS...AND SPC HAS A 5 PERCENT
CHANCE OF SUCH ACROSS THE NORTH.  POPS TAPER OFF TOWARDS THE
SOUTHWEST...ENDING WITH SLIGHT CHANCE ALONG THE TUG/LITTLE SANDY.
PWATS TOP OUT AROUND AN INCH...SO NOTHING TOO HEAVY
EXPECTED...ALTHOUGH STORM MOTIONS WILL BE SLOW.

KEPT GOING MAX TEMPERATURES.  LAMP SUGGESTS LOWER/MID 70S BUT HAS
BEEN RUNNING TOO COOL THE LAST COUPLE OF DAYS.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
500MB TROUGH AXIS EXPECTED TO PUSH THROUGH TUESDAY INTO WEDNESDAY.
WITH SOME LINGERING LOW TO MID LEVEL MOISTURE...HAVE SLIGHT CHANCE
TO CHANCE POPS ACROSS FORECAST AREA TUESDAY INTO TUESDAY NIGHT.
FOLLOWING TROUGH PASSAGE...SETTLE INTO WEAK FLOW ALOFT WITH A
SURFACE HIGH BUILDING IN TO PROVIDE MAINLY DRY WEATHER. WITH THAT
SAID...COULD STILL SEE SOME ISOLATED SHOWERS OR THUNDERSTORMS IN THE
MOUNTAINS...MAINLY ON WEDNESDAY AFTERNOON. WILL SEE A GRADUAL
WARMING TREND THROUGH MID-WEEK AS HEIGHTS RISE AND WE SEE PLENTY OF
SUNSHINE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
USED A BLEND OF THE GEFS MEAN...ECMWF AND ECMWF MEAN. THIS LEAVES A
WEAK HIGH PRESSURE SYSTEM OVER THE REGION FOR THURSDAY AND FRIDAY...
BUT POSSIBLY ENOUGH MOISTURE TO FIRE SOME AFTERNOON
SHOWERS/THUNDERSTORMS IN THE MOUNTAINS. BY THE WEEKEND...A SOUTHERLY
FLOW IN ADVANCE OF AN APPROACHING SYSTEM MAY PROVIDE ENOUGH
MOISTURE FOR SHOWERS OR THUNDERSTORMS THROUGHOUT THE REGION.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A MIX OF VALLEY FOG AND STRATUS...MAINLY IN WV...LIFTING 12Z TO
14Z.  WITH THE LATER SUNRISES...SOME LOCAL IFR COULD LINGER THROUGH
13Z.

HAVE CLOUDS AT 3 TO 5 THSD FT AGL BECOMING SCATTERED TO BROKEN BY
15Z NORTH AND 17Z SOUTH.

WITH THE COMBINATION OF THE COOLER MID LEVEL TEMPERATURES AND A BIT
MORE MOISTURE...WENT A BIT HIGHER ON POPS FOR THIS AFTERNOON INTO
THIS EVENING ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA THAN
PREVIOUSLY...AND ALSO HIGHER THAN COUNTIES FURTHER TO THE SOUTH.

SCATTERED SHOWERS SHOULD BE PREVALENT...BUT WITH EQUILIBRIUM LEVELS
AROUND 25 THSD...ALSO SOME THUNDER.

HAVE CONVECTION WEAKENING 00Z TO 02Z TUESDAY...AND THEN
AGAIN...ANOTHER FOG ISSUE/HEADACHE BY 06Z TUESDAY.  FIGURING LOCAL
IFR FORMING AROUND 06Z IN THE MOUNTAIN VALLEYS THEN SPREADING INTO
SOME OF THE WESTERN LOWLANDS INCLUDING CRW 06Z TO 12Z TUESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: LESS COVERAGE TO THE AFTERNOON SHOWERS THAN
FORECAST.  FORMATION AND AREAL COVERAGE OF FOG AGAIN AN ISSUE FOR
OVERNIGHT MONDAY NIGHT. COVERAGE COULD BE MORE OR LESS THAN
FORECAST...DEPENDING ON COVERAGE OF EARLIER SHOWERS AND LINGERING
CLOUDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    M    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
BRIEF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...CL
SHORT TERM...MZ
LONG TERM...RPY
AVIATION...KTB
Hazardous weather outlook, Aug 20, 4:30 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT MON AUG 20 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
430 AM EDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 12:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1231 PM EDT MON AUG 20 2012

WVZ020-028>032-037>040-046-047-201730-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
1231 PM EDT MON AUG 20 2012

...SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL AFFECT
BARBOUR...BRAXTON...GILMER...LEWIS...NORTHEASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN DODDRIDGE...SOUTHERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...

AT 1230 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
NORTH-CETRAL WEST VIRGINIA AS WELL AS THE NORTHERN WEST VIRGINIA
MOUNTAINS.  THE SHOWERS AND STORMS WERE MOVING EAST AT 15 MPH.

PEA-SIZE HAIL WAS REPORTED WITH ONE OF THE STORMS WHEN IT PASSED
NEAR BARTOW.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL WILL REMAIN POSSIBLE WITH
SOME OF THE STRONGER CELLS.  BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THESE SHOWERS AND STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3889 7951 3878 7950 3866 7962 3845 7969
      3804 8011 3804 8027 3812 8037 3822 8037
      3825 8041 3819 8054 3892 8102 3899 8104
      3946 7993 3944 7989 3931 7989 3923 7980
      3913 7983 3904 7977 3897 7936 3894 7935

09
Special weather statement, Aug 20, 12:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT MON AUG 20 2012

WVZ020-028>032-037>040-046-047-201730-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
1240 PM EDT MON AUG 20 2012

...SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL AFFECT
BARBOUR...BRAXTON...GILMER...LEWIS...NORTHEASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN DODDRIDGE...SOUTHERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...

AT 1230 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
NORTH-CENTRAL WEST VIRGINIA AS WELL AS THE NORTHERN WEST VIRGINIA
MOUNTAINS.  THE SHOWERS AND STORMS WERE MOVING EAST AT 15 MPH.

PEA-SIZE HAIL WAS REPORTED WITH ONE OF THE STORMS WHEN IT PASSED
NEAR BARTOW.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL WILL REMAIN POSSIBLE WITH
SOME OF THE STRONGER CELLS.  BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THESE SHOWERS AND STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3889 7951 3878 7950 3866 7962 3845 7969
      3804 8011 3804 8027 3812 8037 3822 8037
      3825 8041 3819 8054 3892 8102 3899 8104
      3946 7993 3944 7989 3931 7989 3923 7980
      3913 7983 3904 7977 3897 7936 3894 7935

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:31 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Gilmer, Lewis, Pocahontas, Randolph and 3 more59 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.